Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 37, NWS Las Vegas, NV

August 3, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2024, 5:51 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 5:51 PM MST (00:51 UTC)
Expired
Aug 3, 2024, 9:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WGUS55 KVEF 040051
FFWVEF
AZC015-040400-
/O.NEW.KVEF.FF.W.0037.240804T0051Z-240804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
551 PM PDT Sat Aug 3 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 900 PM MST.

* At 551 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across far southeast Mohave County, including in Burro 
  Creek. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Burro Creek Campground and nearby roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3458 11346 3454 11342 3447 11344 3446 11350
      3451 11356 3458 11355

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
525 
WGUS75 KVEF 040141
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
641 PM PDT Sat Aug 3 2024

AZC015-040400-
/O.CON.KVEF.FF.W.0037.000000T0000Z-240804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
641 PM MST Sat Aug 3 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR SOUTHERN MOHAVE COUNTY...

At 641 PM MST, Doppler radar indicated thunderstorms had dissipated 
over southeast Mohave County. However, heavy rain fell in the Burro 
Creek drainage, which may cause flooding of Burro Creek Campground, 
Burro Creek Crossing, and Sycamore Camp Road.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Burro Creek Campground and nearby roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3458 11346 3454 11342 3447 11344 3446 11350
      3451 11356 3458 11355

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
305 
WGUS75 KVEF 040244
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
744 PM PDT Sat Aug 3 2024

AZC015-040400-
/O.CON.KVEF.FF.W.0037.000000T0000Z-240804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
744 PM MST Sat Aug 3 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR SOUTHERN MOHAVE COUNTY...

At 744 PM MST, Doppler radar indicated that rain had ended over 
southeast Mohave County. However, heavy rain fell in the Burro Creek 
drainage, which may cause flooding of Burro Creek Campground, Burro 
Creek Crossing, and Sycamore Camp Road.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Burro Creek Campground and nearby roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3458 11346 3454 11342 3447 11344 3446 11350
      3451 11356 3458 11355

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
950 
WGUS75 KVEF 040351
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
851 PM PDT Sat Aug 3 2024

AZC015-040401-
/O.EXP.KVEF.FF.W.0037.000000T0000Z-240804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
851 PM MST Sat Aug 3 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
SOUTHERN MOHAVE COUNTY...

Rain had ended in the Burro Creek area, and flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

&&

LAT...LON 3458 11346 3454 11342 3447 11344 3446 11350
      3451 11356 3458 11355

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:50 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 3, 2:50 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Sat Aug 3 2024

.SYNOPSIS...Isolated to scattered showers and storms linger across
eastern portions of our area through early next week as dangerous
heat builds in. Excessive Heat Warnings cover most of the Mojave
Desert Sunday-Tuesday. For Wednesday and beyond, the temperature and
precipitation forecast becomes more uncertain as monsoonal activity
tries to spread westward.

&&

.DISCUSSION...through Friday.

Isolated to scattered showers and storms expected again this
afternoon, albeit less coverage than seen yesterday. Today, most of
the activity will be focused in Mohave County, with more isolated
convection in southern Nevada. Our California zones look to remain
dry, with just low (10%) rain chances in northern Inyo County.
Convective coverage becomes even more sparse tomorrow as moisture
decreases and high pressure builds in. The only area with PoPs over
10% is eastern Mohave County.

As high pressure begins to build overhead on Sunday, temperatures
rise to dangerous levels across the Mojave Desert. Many of the
valleys in this area will see highs of 110-115, with Death Valley in
the 120-125 range. Overnight relief will be hard to come by,
particularly in urban areas where lows in the mid 80s and low 90s
are expected. These high/low values will yield Major to Extreme
HeatRisk, prompting the Excessive Heat Warning that is in effect
Sunday through Tuesday for the majority of the Mojave Desert. Opted
to add the Arizona Strip into the warned area, primarily for the
northern and western portions of the zone where rain chances are
lower and temps are higher. Speaking of rain chances, they are
forecast to be primarily limited to the mountains/plateaus of
eastern Mohave County, where PoPs of 20-40% exist.

By the 2nd half of the week, ensemble guidance shows an easterly
wave moving along the AZ-Mexico border. The EPS continues to be
weaker and farther south with this feature, though the GEFS has
trended towards this solution as well. This trend in the GEFS is
perhaps most apparent in the 24-hr PoPs, which reveal a significant
reduction and retraction towards the southeast. Should the
weaker/farther south track come to fruition, we can expect
conditions Wednesday-Friday to be fairly similar to those on Monday-
Tuesday, with perhaps slightly higher precip chances across our
southern CWA and a subtle cooldown if there is notable cloud
cover.

&&

.AVIATION...For Harry Reid...Outside of any potential convective
influence, winds will remain light (10 knots or less) and will
follow typical diurnal directional trends. Vicinity thunderstorms
will begin to pop up in the higher terrain surrounding the valley
during the early afternoon hours. These showers and thunderstorms
will drift off the higher terrain and dissipate, potentially
resulting in outflow winds. This convection will have the potential
to continue redeveloping on the higher terrain through later this
afternoon. Current guidance suggests convection will favor the
Mccullough Range for development, moving through the eastern portion
of the valley without moving directly over the terminal area.

For the rest of southern Nevada, northwest Arizona and southeast
California...Afternoon showers and thunderstorms are expected across
the higher terrain of southern Nevada and northwestern Arizona, as
well as in the crest of the Sierra. With the exception of KHND, this
convection is not expected to make it to the terminal areas of the
remaining TAF sites. Winds at KVGT and KBIH will remain light, 12
knots or less, and will tend to follow typical diurnal directional
trends. Winds at KHND will favor a southerly to southwesterly
direction with sustained speeds around 8 to 12 knots. Winds a KDAG
will have a strong westerly component with sustained speeds around 8
to 12 knots. The Colorado River Valley TAF sites will see winds
favor a more southerly to southwesterly direction during the day
with winds at KIFP shifting to the southeast later tonight while
winds at KEED become more westerly. Both sites will see winds become
light and variable during the early morning hours.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Woods
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.